Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 153, NWS Cleveland, OH

July 8, 2003Richland County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 8, 2003, 4:54 PM EDT for Richland County, Ohio. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 4:54 PM EDT (20:54 UTC)
Expired
Jul 8, 2003, 6:00 PM EDT
In force
66 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Richland County, OH

The radar

The Cleveland radar (KCLE), 86 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 082054
SVRCLE
OHC139-082200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
454 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN NORTH CENTRAL OHIO...

* UNTIL 600 PM EDT

* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTHWEST OF SHELBY...OR ABOUT 17
  MILES EAST OF TIFFIN...MOVING EAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MANSFIELD
  ONTARIO
  SHELBY

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4098 8272 4099 8241 4081 8241 4073 8239
          4073 8234 4063 8233 4058 8242 4079 8272

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:05 PM EDT, 49 minutes earlier.

Area forecast discussion, Jul 8, 4:05 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
405 PM EDT TUE JUL 8 2003

3 WAVES OF THUNDERSTORMS BETWEEN NW OH AND IOWA TO MOVE ALONG
BOUNDARY TONIGHT.  FLOOD WATCH ALL BUT EXTREME NE.

.CLE...
OH...SVR TSTM WATCH TIL 8 PM.
OH...FLOOD WATCH UNTIL 7AM ALL BUT EXTREME NE OH.
PA...SVR TSTM WATCH TIL 8 PM.
Hazardous weather outlook, Jul 8, 7:11 AM EDT, 9 hours 43 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-081315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
711 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 8, 11:42 AM EDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1142 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 AM    MT. VERNON                OH   WIND DAMAGE
07/08/03   KNOX                           NUMEROUS TREES DOWN.

0340 AM    FREEMONT                  OH   WIND DAMAGE
07/08/03   SANDUSKY                       SCATTERED TREES DOWN
                                          ACROSS THE COUNTY.

0345 AM    UPPER SANDUSKY            OH   WIND DAMAGE
07/08/03   WYANDOT                        MANY LARGE TREE LIMBS DOWN
                                          ACROSS THE COUNTY.

0415 AM    MOUNT GILEAD              OH   WIND DAMAGE
07/08/03   MORROW                         TREES DOWN ACROSS THE
                                          COUNTY.

0445 AM    SAVANNAH                  OH   WIND DAMAGE
07/08/03   ASHLAND                        MANY TREES DOWN ACROSS
                                          NORTHERN ASHLAND COUNTY.

0515 AM    MILLERSBURG               OH   WIND DAMAGE
07/08/03   HOLMES                         MANY TREES DOWN ACROSS THE
                                          COUNTY.

0510 AM    WOOSTER                   OH   WIND DAMAGE
07/08/03   WAYNE                          MANY TREES DOWN ACROSS THE
                                          COUNTY.

0612 AM    NEWBURY                   OH   WIND DAMAGE
07/08/03   GEAUGA                         SEVERAL TREES DOWN IN
                                          NEWBURY TOWNSHIP.

0330 AM    BLUFFTON                  OH   WIND DAMAGE
07/08/03   HANCOCK                        TREES DOWN ACROSS THE
                                          COUNTY.

0300 AM    YOUNGSTOWN                OH   WIND DAMAGE
07/08/03   MAHONING                       SEVERAL TREES DOWN.

0545 AM    RAVENNA                   OH   WIND DAMAGE
07/08/03   PORTAGE                        SCATTERED TREES DOWN
                                          ACROSS THE COUNTY.

0430 AM    SANDUSKY                  OH   WIND DAMAGE
07/08/03   ERIE                           DOZENS OF TREES DOWN
                                          ACROSS THE COUNTY. AT LEAST
                                          15 ROADS CLOSED AND SEVERAL
                                          HOMES DAMAGED.

0520 AM    BEREA                     OH   WIND DAMAGE
07/08/03   CUYAHOGA                       DOZENS OF TREES DOWN.

0531 AM    HARTVILLE                 OH   63 MPH TSTM WIND GUST
07/08/03   STARK

0500 AM    MEDINA                    OH   WIND DAMAGE
07/08/03   MEDINA                         FIVE TREES DOWN IN MEDINA
                                          TOWNSHIP.

KUBINA
Special weather statement, Jul 8, 2:31 PM EDT, 2 hours 23 minutes before
OHZ003-006>008-017-018-027-081930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
231 PM EDT TUE JUL 8 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5PM EDT...

A LINE OF THUNDERSTORMS WAS DEVELOPING OVER NORTHWEST OHIO.
THESE STORMS WERE INCREASING IN INTENSITY AND MOVING EAST AT 40
KNOTS.  WITH THIS CURRENT MOVEMENT...THIS LINE OF STORMS WILL REACH
LUCAS...WOOD AND HANCOCK COUNTIES BY 3 PM. THE THUNDERSTORMS WILL
IMPACT WYANDOT...SENECA AND OTTAWA COUNTIES BY 4 PM.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE
FOR THUNDERSTORMS TO BECOME DAMAGING.  RESIDENTS WITHIN
NORTHWEST OHIO SHOULD PAY ATTENTION TO WEATHER CONDITIONS FOR
THE NEXT SEVERAL HOURS.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:00 PM EDTSpecial Marine WarningCLE2 hr
Jul 7, 9:04 PM EDTSevere Thunderstorm WarningCLELorain41 min
Jul 7, 9:19 PM EDTSevere Thunderstorm WarningCLECuyahoga41 min
Jul 7, 9:31 PM EDTSevere Thunderstorm WarningCLEMedina, Summit44 min
Jul 7, 9:47 PM EDTSevere Thunderstorm WarningCLELorain28 min
Jul 7, 10:12 PM EDTSevere Thunderstorm WarningCLEMedina, Summit63 min
Jul 7, 10:49 PM EDTSevere Thunderstorm WarningCLEStark56 min
Jul 7, 11:11 PM EDTSevere Thunderstorm WarningCLESummit49 min
Jul 7, 11:56 PM EDTSevere Thunderstorm WarningCLEMedina, Summit49 min
Jul 8, 1:04 AM EDTSevere Thunderstorm WarningCLESummit56 min
Jul 8, 1:39 AM EDTSevere Thunderstorm WarningCLEPortage51 min
Jul 8, 2:33 AM EDTSevere Thunderstorm WarningCLEMahoning57 min
Jul 8, 3:12 AM EDTSevere Thunderstorm WarningCLEHancock, Lucas, Wood63 min
Jul 8, 3:28 AM EDTSevere Thunderstorm WarningCLECrawford, Marion, Ottawa, Sandusky, Seneca, Wyandot62 min
Jul 8, 3:56 AM EDTSevere Thunderstorm WarningCLEErie, Huron, Morrow, Richland79 min
Jul 8, 4:08 AM EDTSpecial Marine WarningCLE2 hr
Jul 8, 4:08 AM EDTSpecial Marine WarningCLE2 hr
Jul 8, 4:14 AM EDTSevere Thunderstorm WarningCLEAshland, Knox61 min
Jul 8, 4:25 AM EDTSevere Thunderstorm WarningCLEHolmes, Lorain, Medina, Wayne65 min
Jul 8, 4:52 AM EDTSpecial Marine WarningCLE113 min
Jul 8, 4:52 AM EDTSpecial Marine WarningCLE113 min
Jul 8, 4:57 AM EDTSevere Thunderstorm WarningCLECuyahoga63 min
Jul 8, 5:08 AM EDTSevere Thunderstorm WarningCLEStark, Summit67 min
Jul 8, 5:15 AM EDTTornado WarningCLECuyahoga, Lorain60 min
Jul 8, 5:27 AM EDTSevere Thunderstorm WarningCLEGeauga, Portage63 min
Jul 8, 5:44 AM EDTSevere Thunderstorm WarningCLEMahoning, Trumbull61 min
Jul 8, 2:42 PM EDTSpecial Marine WarningCLE2 hr
Jul 8, 3:17 PM EDTSevere Thunderstorm WarningCLELucas, Wood58 min
Jul 8, 3:37 PM EDTSevere Thunderstorm WarningCLEWyandot38 min
Jul 8, 3:56 PM EDTSevere Thunderstorm WarningCLESandusky64 min
Jul 8, 3:59 PM EDTSevere Thunderstorm WarningCLESeneca61 min
Jul 8, 4:11 PM EDTTornado WarningCLESeneca49 min
Jul 8, 4:15 PM EDTSevere Thunderstorm WarningCLEHancock60 min
Jul 8, 4:21 PM EDTSevere Thunderstorm WarningCLECrawford54 min
Jul 8, 4:30 PM EDTFlash Flood WarningCLECrawford, Hancock, Seneca, Wyandot3 hr
Jul 8, 4:46 PM EDTSevere Thunderstorm WarningCLEHuron59 min
Jul 8, 5:01 PM EDTTornado WarningCLEHuron59 min
Jul 8, 5:18 PM EDTSevere Thunderstorm WarningCLEAshland, Lorain57 min
Jul 8, 5:20 PM EDTSevere Thunderstorm WarningCLEMorrow55 min
Jul 8, 5:23 PM EDTSevere Thunderstorm WarningCLESummit52 min
Jul 8, 5:24 PM EDTTornado WarningCLEAshland51 min
Jul 8, 5:33 PM EDTSevere Thunderstorm WarningCLEWayne57 min
Jul 8, 5:35 PM EDTSevere Thunderstorm WarningCLEMedina55 min
Jul 8, 5:38 PM EDTSevere Thunderstorm WarningCLEHolmes67 min
Jul 8, 5:49 PM EDTSevere Thunderstorm WarningCLEPortage56 min
Jul 8, 5:55 PM EDTFlash Flood WarningCLEAshland3 hr
Jul 8, 6:09 PM EDTTornado WarningCLEWayne51 min
Jul 8, 6:22 PM EDTSevere Thunderstorm WarningCLEStark53 min
Jul 8, 6:34 PM EDTFlash Flood WarningCLERichland3 hr
Jul 8, 6:53 PM EDTSevere Thunderstorm WarningCLEMahoning52 min
Jul 8, 7:22 PM EDTFlash Flood WarningCLECrawford, Wyandot3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.